Ask a doctor

Why my Cheeks and Lips Are Still Swollen After 48 Hours of Treatment?

Hi I had my lips injected nearly 48 hours ago and I haven't really noticed a big difference with the swelling Easing. My cheeks are very puffy and I look hideous. When I try and smile I look paralyzed because my top lip is stil very swollen. I have to go back to work tomorrow and I'm afraid I won't be able to smile properly. I did experience extreme pain from the local that was given to me as well. Could this have something to do with my my cheeks are so puffy? I almost don't recognize my reflection :(

Doctor Answers 6

Why my Cheeks and Lips Are Still Swollen After 48 Hours of Treatment?

Hi Leesa, Have patience, you're still very early in the healing stage to see your final result. Give it a full teo weeks to settle

Los Angeles Facial Plastic Surgeon
4.0 out of 5 stars 14 reviews

9700 Venice Blvd
Los Angeles, CA 90232

Why my Cheeks and Lips Are Still Swollen After 48 Hours of Treatment?

Hi Leesa, Swelling is very common after having a fillers injected and youre at a very early stage in the process, it usually takes a full 2 weeks for the product to settle to see your final result.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 336 reviews

435 North Roxbury Drive
Beverly Hills, CA 90210

Swelling after your procedure

Swelling after fillers can be present for up to two weeks. There are certain fillers that can cause more swelling as well (i.e. Juvederm). Ice packs and keeping your head elevated while sleeping can help with swelling. Some people who are predisposed to allergies and hives can get a hive-like reaction where they are injected. This improves with time and can be treated by anti-histamines (will make you sleepy). If it hasn't improved after two weeks, I would return to your injector for evaluation. 

Ramona Behshad, MD
Saint Louis Dermatologic Surgeon
5.0 out of 5 stars 6 reviews

1001 Chesterfield Pkwy E
St. Louis, MO 63017

Swelling after treatment with filler

It is not abnormal to have swelling 48 hours after treatment. This will improve over time, and can last for up to 1-2 weeks. I would recommend following up with your provider regarding any concerns, as they know the extent of your treatment and will be able to provide you with advice. I hope this helps, and I wish you the best of luck.

Paul S. Nassif, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 37 reviews

120 South Spalding Drive
Beverly Hills, CA 90212

Cheeks and lips swollen after injections

Swelling and bruising can be persistent for up to 2 weeks after injections, especially depending on how much filler was injected. The more thin-skinned areas like under the eyes and the lips will usually swell worse. Also, I don't know what you were injected with - I assume only Restylane since that's the category for the question, but if any Juvederm was used, it has a tendency to swell a bit more because it draws water to itself more than other HA fillers. It will resolve with time, but you should always know that with fillers you need to expect swelling. It's a part of the process because there are injections, and fluid being put into areas.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 12 reviews

8937 W Sahara Ave
Las Vegas, NV 89117

Swelling following lip augmentation may last from a few days to a week.

Swelling following lip and cheek augmentation may last from a few days to a week. Some people will stay swollen longer.  Ibuprofen  and elevating you head on a couple of pillows at night may help.  Ice can also help if applied immediately after the procedure.  The swelling should improve every day, so patience may be your best option. 

Mark Taylor, MD
Salt Lake City Dermatologic Surgeon
4.0 out of 5 stars 15 reviews

440 West 200 South
Salt Lake City, UT 84101

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.